Georgia, 2010

Lightning Strike in Georgia, July 12, 2010

July 12, 2010 · NWS JAX · 1 event in 1 county or zone

Afternoon storms sparked a lightning fire on the Kings Bay Submarine Base. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Afternoon storms sparked a lightning fire on the Kings Bay Submarine Base. The fire burned about 54 acres by the time response crews had it contained by 2 a.m. LST Tuesday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 12, 8:40 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 12, 8:40 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EDT MON JUL 12 2010

.UPDATE...
OLD FRONTAL BOUNDARY HAS BECOME DIFFUSE ACRS THE REGION BUT LOW
LEVEL W/SW FLOW OFF THE NORTHEAST GOMEX HAS PUSHED DEWPOINTS INTO
THE UPPER 70S TO NEAR 80 DEGREES ACRS NERN FL SOUTH OF I-10 AND
LOW LEVEL CONVERGENCE IN THE BIG BEND REGION CONTINUES TO FIRE OFF
WIDESPREAD CONVECTION THERE AND WILL HAVE TO BUMP UP POPS IN THAT
REGION.

MORNING SOUNDING AT BOTH KJAX/KTLH SHOW PRECIP WATER AMOUNTS
AROUND 2.25 INCHES AND WITH STORM MOTION AROUND 10 KNOTS EXPECT
HEAVY RAINFALL TO BE MAIN THREAT FROM STORMS TODAY. CAPE VALUES
WILL STILL PUSH UP TO AROUND 3000J/KG AS MAX TEMPS PUSH INTO THE
LOWER TO MID 90S BEFORE CONVECTION FIRES OFF IN OTHER AREAS AND
THIS WILL POSE A SECONDARY THREAT OF STRONG DOWNBURST WINDS AROUND
50 MPH WITH AN ISOLD SVR TSTM OR TWO POSSIBLE. MID LEVELS OF
ATMOSPHERE STILL RELATIVELY WARM AT -4 TO -6 C AROUND 500 MB.
STORM MOTION WILL GENERALLY BE TOWARD THE EAST/SOUTHEAST AT AROUND
10-15 MPH.

TONIGHT...CONVECTION STILL ONGOING THROUGH THE EVENING HOURS UNTIL
MIDNIGHT BUT SHOULD SETTLE DOWN BY MIDNIGHT. ANOTHER MUGGY NIGHT
EXPECTED WITH LOWS IN THE MID/UPPER 70S ACRS THE REGION.

&&

.AVIATION...
VERY MOIST AIRMASS WITH DEWPOINTS IN THE MID/UPPER 70S IS STILL
PRODUCING WIDESPREAD IFR CIGS ACRS NERN FL SOUTH OF I-10 WITH SOME
TEMPO MVFR CIGS AT THE REMAINING TAF SITES. WILL BE TOUGH JUST
TRYING TO TIME START OF CONVECTION WITH TEMPO GROUPS BUT IT
APPEARS AS THOUGH KGNV WILL GET START HERE BY 14-15Z WHILE OTHER
TAF SITES WILL NEED TO WAIT CLOSER TO 18Z. MAIN IMPACT WILL LIKELY
BE LOWER CIGS/VSBYS IN HEAVY RAINFALL AT LOCAL TERMINALS WITH
SECONDARY THREAT OF GUSTY WINDS.

&&

.MARINE...
SOUTHWEST FLOW AROUND 10 KNOTS WITH CONTINUE TODAY WITH SEAS
AROUND 2 FT. OFFSHORE MOVING TSTMS WILL PROVIDE A HAZARD IN THE
NEARSHORE WATERS THIS AFTERNOON AND EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  74  96  74 /  60  30  50  20
SSI  90  77  91  78 /  50  30  50  20
JAX  91  75  94  75 /  60  30  50  20
SGJ  90  76  91  76 /  60  30  50  20
GNV  91  74  94  73 /  60  30  40  10
OCF  91  74  94  74 /  60  20  40  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/WALKER/GUILLET
Hazardous weather outlook, Jul 12, 3:46 AM EST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
446 AM EDT MON JUL 12 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-130900-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
446 AM EDT MON JUL 12 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...
...HEAT INDICES BETWEEN 105 AND 110 TODAY...

NUMEROUS THUNDERSTORMS ARE FORECAST TODAY. THE MAIN CONCERN WILL
BE THE POTENTIAL FOR LOCALIZED FLOODING CAUSED BY TORRENTIAL
DOWNPOURS. IN ADDITION...A FEW STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS.

HEAT INDEX READINGS WILL TOP OUT BETWEEN 105 AND 110 TODAY. IF YOU
PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS ARE FORECAST EACH AFTERNOON WITH THE LEAST
AMOUNT OF COVERAGE EXPECTED ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED
TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Local storm report, Jul 12, 9:06 AM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1006 AM EDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     1 SE MOUNT PLEASANT     31.42N 81.67W
07/10/2010                   WAYNE              GA   PUBLIC

            PUBLIC REPORTED LARGE TREE LIMBS IN THE ROADWAYS 15 MILES
            SOUTHEAST OF JESUP.

&&

KGUILLET
Local storm report, Jul 12, 9:45 AM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 NNE COUNTRY CLUB ESTA 31.27N 81.43W
07/11/2010                   GLYNN              GA   PUBLIC

            PUBLIC REPORT OF TREE DOWN AT OWNERS RESIDENCE THAT
            DAMAGED CAR AND KNOCKED OUT POWER TO HOME. TIME IS
            ESTIMATED AND BASED ON RADAR.

&&

JHESS

The radar

The Jacksonville radar (KJAX), 37 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Glynn

When
July 12, 1:30 PM EST
Where
Glynn County, 20.5 mi SSW of Jekyll Is
Property damage
$2,000
Reported by
Newspaper
Coordinates
30.784, -81.524

The Waycross Journal/Herald reported a lightning fire on the Kings Bay Submarine Base on July 12th. The time of the event was estimated as well as the cost of property damage. The fire was contained by 2 a.m. Tuesday morning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258598.